Alert archive / Mississippi / River Flood Warnings in 2019

River Flood Warning 41, NWS Jackson, MS

February 19, 2019Attala County, Mississippi

NWS Jackson, MS issued this river flood warning at Feb 19, 2019, 9:09 AM CST for Attala County, Mississippi. It took effect at Feb 21, 2019, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 19, 2019, 9:09 AM CST (15:09 UTC)
In effect from
Feb 21, 2019, 6:00 PM CST
Expired
Feb 21, 2019, 9:13 AM CST
In force
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

County Attala County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 97 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yockanookany River near Kosciusko (KSCM6). The gauge peaked at 13.89 ft at Feb 22, 2019, 9:00 AM CST.

actionminormoderate10152002/1902/2002/2102/22
Action stage
14 ft
Minor stage
15 ft
Moderate stage
21.5 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02484000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Feb 19, 6:54 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 19, 6:54 AM CST, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
654 AM CST Tue Feb 19 2019

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Local radar already showed scattered TSRA activity north to the
I-20 corridor. This is faster than expected and will continue to
spread north through this morning. Flight conditions wl be lowered
around storms. Otherwise, VFR conds wl continue until after 15Z
when MVFR cigs wl dvlp and prevail into the aftn before lowering
to IFR this evening. Gusty east winds of 18-22kts wl develop
across the area today and cont tonight. /22/

&&

.DISCUSSION...

Today and Tonight:

Heavy rainfall is expected across the northern portions of the
CWA today and tonight with a few severe storms possible across the
southern two thirds of the CWA after midnight. Local radars
showed light rain across much of our CWA early this morning which
was helping to moisten our airmass but our airmass remains rather
cool with temperatures ranging from the upper 30s north to upper
40s south. Our temperatures will warm through the day and continue
warming through tonight as a low pressure system moves into our
area. Early morning surface analysis had a large 1038mb high
sprawled across the southern Great Lakes region and a rather weak
1012mb surface low east of the south Texas coast. A shortwave
trough will track east today and move over the Southern Plains
tonight. This will support the western Gulf surface low tracking
north and deepening through tonight. WAA will strengthen today
over our region ahead of the surface low that is expected to move
over the western portions of our CWA after midnight tonight. This
increasing WAA will lead to more widespread rain across our CWA
but the focus of heaviest rainfall is expected to shift north
through the day. Our PWATs wl start out below an inch this morning
but gusty east to southeast low level winds and an 850mb wind
increasing to 50kts by afternoon will work to increase deep
moisture back into our region. It may take most of this evening
but, lower 60F surface dew points and inch and a half PWATs are
expected to move back into at least the southern half of our CWA
by midnight. As the surface low moves into our CWA after midnight
a few storms may become severe across the southern half of our
CWA. Damaging wind gusts look to be the main threat but quarter
size hail will be possible and a tornado or two cannot be ruled
out. Locally heavy rainfall will also accompany the storms that
will continue into Wednesday. /22/

Wednesday through Monday:

The marginal risk for severe thunderstorms will continue through
late morning and early afternoon on Wednesday, as the front pushes
east across our area. The daytime threat (after 6 AM), will be
mainly for areas along and east of Interstate 55, and south of a
line from roughly Carthage, MS to Scooba, MS. Forecast MLCAPE
values approaching 750-1000 J/kg ahead of the front during the
morning and early afternoon will support surface based convection,
and sufficient deep layer shear will be in place to keep
convection organized through the early afternoon as the line exits
our area. The main threat during the daytime will continue to be
damaging wind gusts and the possibility for a few tornadoes.

The threat for heavy rain will take a short break following the
cold front's passage on Wednesday, but as the front stalls out
along the Gulf Coast and begins to retreat northward Thursday into
Friday, chances for heavy rain return to our forecast area.
Currently expect highest rain totals from Thursday through Friday
to be centered over far northeast Louisiana, far southeast
Arkansas, and the MS Delta areas where an additional 1 to 2 inches
of rain could occur. Depending on how this first round or two of
heavy rain play out, these areas could see an additional flash
flood threat to round out the week.

Continued warm air advection Friday through Saturday will set the
stage for a warm and stormy Saturday for much of the forecast
area. Will continue to advertise a Slight risk areas north and
west of a line from near Natchez to Jackson to Starkville. Areas
to the south and east may still see some strong to severe
thunderstorms on Saturday, but forcing will be weaker as a passing
shortwave pulls away to the north. As this potential event is
still several days away, please stay tuned for updates to the
forecast. Convective rain rates could result in locally heavy
downpours, but at this time the Saturday system looks to move
through too quickly to result in any additional widespread
flooding concern in our area. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       55  55  66  48 /  85  98 100  64
Meridian      55  55  70  53 /  70  80 100  84
Vicksburg     56  56  62  46 /  95  98  90  28
Hattiesburg   60  60  74  58 /  62  72  95  84
Natchez       58  58  63  49 /  84  95  92  57
Greenville    47  47  57  40 /  98  98  67  14
Greenwood     51  51  61  43 /  98  98  96  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from noon CST today through Wednesday
     afternoon for MSZ018-019-025>042.

LA...Flash Flood Watch from noon CST today through Wednesday
     afternoon for LAZ007>009.

AR...Flash Flood Watch from noon CST today through Wednesday
     afternoon for ARZ074-075.

&&

NF/22
Hazardous weather outlook, Feb 19, 5:23 AM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
523 AM CST Tue Feb 19 2019

ARZ074-075-MSZ018-019-025>039-201130-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-
523 AM CST Tue Feb 19 2019

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, east central Mississippi, and
north central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Showers and thunderstorms producing heavy rainfall today and
tonight will likely result in areas of flash flooding, and some
roads could be flooded or closed. Minor river flooding is also
possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms producing heavy rainfall will continue the threat
for flash flooding and river flooding through Wednesday
afternoon, especially for locations in northern Mississippi, far
southeast Arkansas, and far northeast Louisiana. Additional
rounds of heavy rainfall through the weekend may result in
further flash flooding concerns as well as continued river
flooding on area streams and rivers. Many rivers will likely
approach minor to moderate flood stages by this weekend.

(https://www.weather.gov/images/jan/graphicast/1.png)

Severe thunderstorms are possible on Saturday, especially across
northeast Louisiana, southeast Arkansas and areas in Mississippi
north and west of the Natchez Trace corridor. This potential
weather event is still several days away, so be sure to stay
tuned for updates to the forecast.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
through Saturday night.

LAZ007>009-MSZ040-041-201130-
Morehouse-West Carroll-East Carroll-Issaquena-Sharkey-
523 AM CST Tue Feb 19 2019

This hazardous weather outlook is for portions of northeast
Louisiana, and west central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Showers and thunderstorms producing heavy rainfall today and
tonight will likely result in areas of flash flooding, and some
roads could be flooded or closed. Minor river flooding is also
possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe thunderstorms will be possible late tonight
through early Wednesday afternoon across northeast Louisiana and
portions of central and southern Mississippi. The primary hazard
with any severe thunderstorms will be damaging wind gusts, but
hail up to the size of quarters and a few tornadoes cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms producing heavy rainfall will continue the threat
for flash flooding and river flooding through Wednesday
afternoon, especially for locations in northern Mississippi, far
southeast Arkansas, and far northeast Louisiana. Additional
rounds of heavy rainfall through the weekend may result in
further flash flooding concerns as well as continued river
flooding on area streams and rivers. Many rivers will likely
approach minor to moderate flood stages by this weekend.

(https://www.weather.gov/images/jan/graphicast/1.png)

Severe thunderstorms are possible on Saturday, especially across
northeast Louisiana, southeast Arkansas and areas in Mississippi
north and west of the Natchez Trace corridor. This potential
weather event is still several days away, so be sure to stay
tuned for updates to the forecast.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday and Saturday through Saturday night.

LAZ015-016-023>026-MSZ042>066-072>074-201130-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
523 AM CST Tue Feb 19 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Showers and thunderstorms producing locally heavy rain today and
tonight will result in possible flash flooding, particularly in
low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe thunderstorms will be possible late tonight
through early Wednesday afternoon across northeast Louisiana and
portions of central and southern Mississippi. The primary hazard
with any severe thunderstorms will be damaging wind gusts, but
hail up to the size of quarters and a few tornadoes cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms producing heavy rainfall will continue the threat
for flash flooding and river flooding through Wednesday
afternoon, especially for locations in northern Mississippi, far
southeast Arkansas, and far northeast Louisiana. Additional
rounds of heavy rainfall through the weekend may result in
further flash flooding concerns as well as continued river
flooding on area streams and rivers. Many rivers will likely
approach minor to moderate flood stages by this weekend.

(https://www.weather.gov/images/jan/graphicast/1.png)

Severe thunderstorms are possible on Saturday, especially across
northeast Louisiana, southeast Arkansas and areas in Mississippi
north and west of the Natchez Trace corridor. This potential
weather event is still several days away, so be sure to stay
tuned for updates to the forecast.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday and Saturday through Saturday night.

NF

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Feb 19, 5:57 AM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
557 AM CST TUE FEB 19 2019

MSZ042-043-191230-
Yazoo MS-Madison MS-
557 AM CST TUE FEB 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YAZOO AND WEST
CENTRAL MADISON COUNTIES UNTIL 630 AM CST...

At 557 AM CST, Meteorologists were tracking a strong thunderstorm
near Flora, or 14 miles north of Clinton, moving northeast at 60 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Flora around 600 AM CST.
  Myrleville around 610 AM CST.
  Benton around 615 AM CST.

Other locations impacted by this storm include Bentonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3276 9006 3249 9036 3249 9045 3256 9045
      3287 9024
TIME...MOT...LOC 1157Z 217DEG 53KT 3254 9039

22
Local storm report, Feb 19, 7:02 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
702 AM CST TUE FEB 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     HAIL             3 WSW COLLINS           31.62N 89.61W
02/19/2019  E0.25 INCH       COVINGTON          MS   BROADCAST MEDIA

&&

AW
Local storm report, Feb 19, 7:07 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
707 AM CST TUE FEB 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     HAIL             3 NE COLLINS            31.66N 89.51W
02/19/2019  E0.25 INCH       COVINGTON          MS   PUBLIC

&&

AW
Local storm report, Feb 19, 8:09 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
809 AM CST TUE FEB 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 AM     HAIL             COLLINS                 31.64N 89.56W
02/19/2019  E0.88 INCH       COVINGTON          MS   BROADCAST MEDIA

&&

AW
Special weather statement, Feb 19, 8:11 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
811 AM CST TUE FEB 19 2019

MSZ046-052-191445-
Kemper MS-Lauderdale MS-
811 AM CST TUE FEB 19 2019

...A STRONG THUNDERSTORM WILL AFFECT KEMPER AND NORTHWESTERN
LAUDERDALE COUNTIES UNTIL 845 AM CST...

At 810 AM CST, Meteorologists were tracking a strong thunderstorm
near Herbert Springs, or 15 miles west of Meridian Station, moving
northeast at 65 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Damascus and Prismatic around 815 AM CST.
  Liberty and Bluff Springs around 820 AM CST.
  De Kalb around 825 AM CST.

Other locations impacted by this storm include Scooba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3239 8891 3275 8891 3293 8836 3260 8841
TIME...MOT...LOC 1410Z 217DEG 58KT 3260 8888

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 5:19 AM CSTSevere Thunderstorm WarningJANCovington, Jasper, Jones26 min
Feb 19, 5:57 AM CSTSpecial Weather StatementJANYazoo33 min
Feb 19, 8:11 AM CSTSpecial Weather StatementJANKemper34 min
Feb 19, 8:15 AM CSTRiver Flood WarningJANNoxubee9 days
Feb 19, 9:09 AM CSTRiver Flood WarningJANLeake18 days
Feb 19, 9:09 AM CSTRiver Flood WarningJANLeake5 days
Feb 19, 9:09 AM CSTRiver Flood WarningJANLeake6 days
Feb 19, 9:52 AM CSTRiver Flood WarningJANHinds, Warren23 days
Feb 19, 11:32 AM CSTRiver Flood WarningJANJones71 hr
Feb 19, 1:06 PM CSTFlash Flood WarningJANWebster84 min
Feb 19, 2:50 PM CSTSpecial Weather StatementJANLauderdale25 min
Feb 19, 3:18 PM CSTAreal Flood WarningJANWebster6 hr
Feb 19, 4:34 PM CSTSpecial Weather StatementJANClay, Lowndes, Oktibbeha26 min

Nearby

River Flood Warnings in Mississippi, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.